VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

I cannot take Vitamin D3. My entire body hurts after taking 1000u. My muscles and bones hurt so badly I have to go to bed. One time a doctor put me on 10,000u and I almost had to go to the hospital. I have asked many doctors why this is and no one knows. I even asked Dr. Joel Wallach who is preplexed why I react to Vitamin D3 this way. Do you have an answer? Thank You, Lisa

Ask the Vitamin D Council

Asked by  hdjewel2090383400 on June 11, 2016

Answers

  • hdjewel2090383400
    Participant
     hdjewel2090383400 on

    See title

    Answered by  hdjewel2090383400 on

  • IAW
    Participant
     IAW on

    You may have what is talked about here at http://www.vitamindcouncil.org/further-topics/vitamin-d-hypersensitivity/. A hypersensitivity can cause HYPERcalcemia and those symptoms include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    A simple blood test checking your calcium level should show this. The only thing I don’t know is once you stop taking the D, those calcium levels might return to the “normal” range. I do not know if in order to “catch” it high, you might have to take some Vitamin D and then get tested the same day or fairly quickly. Maybe you can copy and take all this to your doctor.
    If you go out in the sun in summertime for a significant amount of time, does the same thing happen?

    Answered by  IAW on

  • hdjewel2090383400
    Participant
     hdjewel2090383400 on

    Thank you for your response. I have no idea if I have any of the diseases listed on that page. I feel good as long as I keep taking all the vitamins I do take and walk 3-4 miles per day.
    I usually try to get out in the sun several times a week for about an hour. No, I do not get sick from the sun. It is only when I take the vitamin D3 supplements that my bones and muscles ache terribly. The higher the dose the more intense the pain. I had my VD3 levels checked several years back and they came back 27?.

    Answered by  hdjewel2090383400 on

  • IAW
    Participant
     IAW on

    First thought was a mineral deficiency but if you do not get symptoms after/during sunshine then that does not make sense.
    As for the level of 27 I do not know if that was measured as ng/ml or nmol/l and it makes a big difference. I also do not know if the level was taken in summer or winter. (Latitude factor.) We promote a healthy level of at least 50ng/ml (125nmol/l). At levels below 40ng/ml your chances for disease increases.
    I do not know at what latitude you live and if you could get your “d” all year round. If so then I would say go out more often to try and increase your levels. If not then I just had someone else who no matter what they did could not take the D and they had health issues. He also had no problems with “sunshine” so I said he could try getting a “sunlamp” or use the correct tanning beds that also offer Vitamin D wavelengths. He chose lamp.

    Answered by  IAW on